Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 15, NWS La Crosse, WI

April 30, 1997Grant County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Apr 30, 1997, 2:40 PM CDT for Grant County, Wisconsin. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 1997, 2:40 PM CDT (19:40 UTC)
Expired
Apr 30, 1997, 3:15 PM CDT
In force
35 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Grant County, WI

The radar

The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1997-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1997-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 301944 RRA
SVRLSE
WIC043-302010-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
240 PM CDT WED APR 30 1997

* SEVERE THUNDERSTORM WARNING FOR
    SOUTHEASTERN GRANT COUNTY - SOUTHWESTERN WISCONSIN

* UNTIL 315 PM CDT
 
* SOME LOCATIONS AFFECTED
    DICKEYVILLE
    PLATTEVILLE

* AT 240 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM JUST SOUTH OF DUBUQUE. THE STORM WAS MOV"ING
  NORTHEAST AT 30 MPH.

* THE STORM WILL BE NEAR DICKEYVILLE AROUND 300 PM AND PLATTEVILLE
  AROUND 310 PM.

THIS STORM WILL CONTAIN LARGE HAIL AND DAMAGING WIND. DO NOT GO
OUTDOORS.


GL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:17 PM CDT, 23 minutes earlier.

Area forecast discussion, Apr 30, 2:17 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
216 PM CDT WED APR 30 1997

FORECAST PROBLEMS TONIGHT: THUNDERSTORMS IN LOWER WI RIVER VALLEY...SNOW
POSSIBILITIES...AND WIND ADVISORIES.

EARLY AFTERNOON SURFACE ANALYSIS CONFIRMED 12Z ETA/NGM POSITION OF
POWERHOUSE LOW PRESSURE OVER SOUTHEAST IA. BAND OF RAIN WAS DEPICTED BY
AREAS 88D RADARS FROM THE LOW PRESSURE INTO NORTH CENTRAL WI IN ZONE OF
STRONG FRONTOGENETICAL FORCING. THUNDERSTORMS OVER EAST CENTRAL IA AND
NORTHWEST IL WERE BREAKING OUT IN ADVANCE OF MID LEVEL SHORT WAVE
BARRELLING THROUGH IA.  LATEST SURFACE RUC SUGGESTS THAT MORE UNSTABLE
AIR POISED AS FAR NORTH AS KDBQ...BUT QUICKLY STABALIZES IN SOUTHERN
WI. THEREFORE WOULD THINK THAT THUNDERSTORMS WOULD WEAKEN AS THEY MOVED
NORTHEAST...ALTHOUGH A FEW SMALL HAIL REPORTS AROUND KDBQ CAN NOT BE
RULED OUT THROUGH 22Z.

12Z ETA/NGM IN AGREEMENT OF TAKING THE SURFACE LOW TO SOUTH CENTRAL WI
THIS EVENING...THEN TO WESTERN LOWER MI LATE TONIGHT. STRONG
FRONTOGENTICAL FORCING SEEN SHIFTING INTO NORTHEAST WI BY
MIDNIGHT...THEN OUT OF THE PICTURE BY MORNING. FEEL THAT PRECIPITATION
WILL REMAIN IN CURRENT LARGE SWATH FROM NORTHEAST IA TO NORTH CENTRAL
WI THIS EVENING. Q-VECTOR CONVERGENCE FROM SHORT WAVE WILL ROTATE INTO
THE WISCONSIN RIVER VALLEY THIS EVENING CAUSING A BAND OF HEALTHY
THUNDERSTORMS FROM NEAR KDBQ-KMSN.

RAIN HAD CHANGED TO SNOW AS FAR SOUTH AS THE NORTHERN CHIPPEWA RIVER
VALLEY...ALONG THE ZERO TO TWO DEGREE 850 MB LINE AND WHERE BOUNDARY
LAYER TEMPERATURES WERE NEAR TWO TO THREE DEGREES. 12Z ETA HANDLED THIS
WELL AND SHIFTS THIS CRITICAL LINE SOUTH AND EAST ACROSS THE KARX
FORECAST AREA THIS EVENING. THEREFORE...RAIN SHOULD CHANGE TO SNOW IN
KMDZ REGION THIS EVENING WITH A SLUSHY ACCUMULATION POSSIBLE.
ELSEWHERE...PRECIPITATION SHOULD BE ON THE WANE AFTER MIDNIGHT BEFORE
THE COLDER AIR ARRIVES...SO NO ACCUMULATION...BUT PERHAPS SOME WET
FLAKES BEFORE IT ENDS.

850 MB WhINDS CRANK UP TO NEARLY 55 KNOTS THIS EVENING OVER THE AREA.
AFTER COORDINATION WITH KMPX/KGRB/KDMX/KMKX...WILL LIMIT A WIND
ADVISORY TO NORTHEAST IOWA AND THE LOWER WI RIVER VALLEY TONIGHT.

NGM MOS TEMPERATURES LOOK GOOD.

06

In the hours before

Special weather statement, Apr 30, 11:06 AM CDT, 3 hours 34 minutes before
IAZ008>011-018-019-029-030-WIZ054-055-061-302010-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1106 AM CDT WED APR 30 1997

...A WIND ADVISORY CONTINUES FOR NORTHEAST IOWA AND EXTREME
SOUTHWEST WISCONSIN THIS AFTERNOON...

STRONG LOW PRESSURE OVER NORTHERN MISSOURI IS EXPECTED TO TRACK
INTO SOUTH CENTRAL WISCONSIN BY THIS EVENING. AS THE LOW PRESSURE
APPROACHES...A STRONG PRESSURE GRADIENT WILL EXIST OVER THE
ADVISORY AREA.  WIND GUSTS COULD APPROACH 50 MPH IN ISOLATED
LOCATIONS...BUT GENERALLY BE IN THE 20 TO 35 MPH RANGE. THE
STRONGEST WINDS WILL OCCUR LATE THIS AFTERNOON.

THOSE INTERESTED SHOULD STAY TUNED FOR UPDATES.

06
Special weather statement, Apr 30, 11:07 AM CDT, 3 hours 33 minutes before
IAZ008>011-018-019-029-030-WIZ054-055-061-302010-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1106 AM CDT WED APR 30 1997

...A WIND ADVISORY CONTINUES FOR NORTHEAST IOWA AND EXTREME
SOUTHWEST WISCONSIN THIS AFTERNOON...

STRONG LOW PRESSURE OVER NORTHERN MISSOURI IS EXPECTED TO TRACK
INTO SOUTH CENTRAL WISCONSIN BY THIS EVENING. AS THE LOW PRESSURE
APPROACHES...A STRONG PRESSURE GRADIENT WILL EXIST OVER THE
ADVISORY AREA.  WZIND GUSTS COULD APPROACH 50 MPH IN ISOLATED
LOCATIONS...BUT GENERALLY BE IN THE 20 TO 35 MPH RANGE. THE
STRONGEST WINDS WILL OCCUR LATE THIS AFTERNOON.

THOSE INTERESTED SHOULD STAY TUNED FOR UPDATES.

06

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.